This site uses cookies to improve your experience and to provide services and advertising. By continuing to browse, you agree to the use of cookies described in our Cookies Policy. You may change your settings at any time but this may impact on the functionality of the site. To learn more see our Cookies Policy.
OK
Dublin: 6 °C Friday 15 November, 2019
Advertisement

"When he died, a lot of my dreams and my hopes died with him"

The sister of a teenager who died after taking a synthetic drug has spoken publicly for the first time.

download (7) Alex Ryan Source: Facebook

THE SISTER OF an 18-year-old who died after he took a synthetic drug has spoken of her devastation at his loss and issued a warning to anyone who considers taking drugs in the future.

Alex Ryan, from Millstreet, Co Cork, was hospitalised in January after ingesting a powerful psychoactive drug 25I-NBOMe - known as N-Bomb – at a house party in Cork in January.

He died after spending a number of days in the intensive care unit at Cork University Hospital.

Commenting publicly today for the first time, Alex’s sister Nicole spoke to RTÉ’s the Ryan Tubridy Show about her grief and anxiety since her brother’s death.

“To me it feels so surreal still,” she said.

I know he’s dead, I know he’s not there – he’s never coming back, that’s the reality of it.

But Nicole said that although she knew he was dead, his death still didn’t feel completely real to her.

“For me it feels like he’s just out there… just there. Even though I know he’s not,” she said.

The reality of it will hit me soon… but by taking on this journey it will help me cope and deal with it.
The only thing I’ll gain out of this journey is just a little bit of peace and a little bit of closure.

278x278_25i File photo of 25I-NBOMe seized in the United States. It is commonly sold on blotters like this. Source: Shelby County Drug Enforcement Task Force

“I don’t know if he heard me”

Nicole described being with Alex while he was in Cork University Hospital, and the pain of seeing her brother in the intensive care unit.

“When I went in to see him he was just lying on the bed,” she said.

“He looked just healthy and perfect, it looked like he was asleep.”

He had tubes and everything coming out of his mouth and the breathing machine was breathing for him – it was kind of shocking to see the severity of it.

She also said that she spoke to him the entire time that he was in intensive care.

I don’t know if he heard me. I like to think that he did hear me in his final moments.

Alex’s brain deteriorated as he was in intensive care, but his body was in good condition.

Due to this, Nicole said, the family made a decision to donate his organs.

Think twice

She went on to say that she is a very private person who usually doesn’t openly talk about her feelings, but that Alex’s death had inspired her to speak out to warn people of the dangers of taking drugs.

“When he died, a lot of my dreams and my hopes died with him,” said Nicole.

I just want to raise awareness, I just want to get his story out there and get the message out there: Just for people to think twice is all I ask, just think twice.
If I can go out there and share the message, share the story… maybe somewhere down the line I can just drive it home to them – this can happen to you.
If it just stops one person, I would be thrilled.

Read: The drug that left six people in hospital has been identified

Read: “Those who sell drugs don’t give a damn about human life”

  • Share on Facebook
  • Email this article
  •  

About the author:

Cormac Fitzgerald

Read next:

COMMENTS (8)

This is YOUR comments community. Stay civil, stay constructive, stay on topic. Please familiarise yourself with our comments policy here before taking part.
write a comment

    Leave a commentcancel